Pediatric Melatonin Ingestions — United States, 2012–2021

Karima Lelak, MD; Varun Vohra, PharmD; Mark I. Neuman, MD; Michael S. Toce, MD; Usha Sethuraman, MD

Disclosures

Morbidity and Mortality Weekly Report. 2022;71(22):725-729. 

In This Article

Discussion

Pediatric melatonin ingestions reported to U.S. poison control centers, including those requiring hospitalization and those with more serious outcomes, have increased during the past decade. Melatonin is widely available in tablet, capsule, liquid, and gummy formulations. It is cost-effective and offers an OTC therapeutic alternative to enhance sleep without use of potentially habit-forming sedative-hypnotics.[7] Consequently, its use has increased in both adults and children.[7,8] In addition, growth in the national melatonin market has occurred in response to public demand, with sales in the United States increasing by approximately 150% between 2016 and 2020.[2] Increased sales, availability, and widespread use have likely resulted in increased access and exposure risk among children in the home.

The largest annual increase in pediatric melatonin ingestions coincided with the onset of the COVID-19 pandemic. Unintentional ingestions were the primary drivers of this increase. This might be related to increased accessibility of melatonin during the pandemic, as children spent more time at home because of stay-at-home orders and school closures. Further, reports of increasing sleep disturbances during the pandemic might have led to increased availability of melatonin in the home.[9] This pandemic-related increase in accessibility and availability might have contributed to increased exposures in children.

Hospitalizations and more serious outcomes due to melatonin ingestions have increased in children. Although reasons for this are unclear, one consideration is the variability in melatonin content across products.[10] In addition, a previous study reported melatonin content not meeting label claims within a 10% margin in approximately 71% of supplements sold in Ontario, Canada.[10] The same study reported significant sample variability (478%) along with melatonin content varying by as much as 465% between lots of the same product. The most variation was found in the chewable formulation, which is most likely to be used by children. In addition, serotonin, a breakdown product of melatonin, was found in 26% of supplements at potentially clinically significant doses that can increase the risk for serotonin toxicity in children.[10] Quality control issues prompted a health legislation intervention banning the sale of OTC melatonin products in Canada. Similar drug quality studies and legislation initiatives in the United States are lacking. In the United States, melatonin is categorized as a dietary supplement, requires no prescription, and is subject to less regulatory oversight. Increasing use of OTC melatonin in various formulations, lack of robust manufacturing regulations, and varied dosing recommendations can place children at risk for potential adverse events. This report highlights the need for more research into the causes of increased melatonin ingestions among children and for public health initiatives to raise awareness. Child-resistant packaging for this supplement should be considered, and health care providers should warn parents about potential toxic consequences of melatonin exposure.

The findings in this report are subject to at least three limitations. First, poison control center data rely on passive, voluntary, and self-reported case communication that might underestimate actual exposures and lead to selection and information bias. Second, the American Association of Poison Control Centers is not able to confirm the accuracy of each case reported to poison control centers, and individual chart review of all cases could not be performed. Finally, poison control center data do not include patient medical records or medical examiner report, and confirmation of whether a death was secondary to toxic effects solely from melatonin or because of comorbidities was not possible.

Melatonin ingestions and related hospitalizations have increased in children during the past decade. The largest increase occurred during the COVID-19 pandemic. Health care providers should advise parents regarding the safe storage and appropriate use of melatonin. Further, consumers and health care professionals should be encouraged to report any melatonin product–related adverse events to MedWatch, the FDA's medical product safety reporting program. These results might help guide health legislators regarding the need for public health measures to raise awareness of increasing pediatric melatonin ingestions and to develop preventative measures to eliminate this risk.

processing....